Summary Safety Review - Proton Pump Inhibitors (PPIs) - Assessing the risk of a type of skin reaction [Subacute Cutaneous Lupus Erythematosus (SCLE)]
December 7, 2017
Proton pump inhibitors (PPIs)
Potential Safety Issue
A type of skin reaction known as subacute cutaneous lupus erythematosus (SCLE)
- Proton pump inhibitors (PPIs) are medications used to reduce stomach acid, and treat heartburn and sores on the lining of the stomach. They are available with a prescription and over-the-counter.
- A published article suggested that PPIs may contribute to a type of skin reaction known as subacute cutaneous lupus erythematosus(SCLE). Health Canada reviewed this potential risk, and concluded there is a rare risk of SCLE with the use of PPIs.
- Health Canada is working with manufacturers to update the safety information for all PPI products to inform healthcare professionals and patients. In addition, Health Canada will issue a notice in the Health Product InfoWatch to raise awareness of this potential safety issue.
Health Canada reviewed the potential risk of a type of skin reaction known as subacute cutaneous lupus erythematosus(SCLE) with the use of PPIs after a published articleFootnote 1 that found these drugs may contribute to the reaction.
Use in Canada
- PPIs are drugs authorized for sale in Canada to reduce stomach acid, and to treat heartburn (i.e., gastroesophageal reflux disease) and sores on the lining of the stomach (i.e., peptic ulcers).
- There are six PPIs available in Canada: omeprazole (Losec), esomeprazole (Nexium), lansoprazole (Prevacid), pantoprazole (Pantoloc), rabeprazole (Pariet) and dexlansoprazole (Dexilant). There are also some generic versions of these drugs sold in Canada.
- Most PPIs are available by prescription only. However, some omeprazole products are available without a prescription (e.g., Olex).
- PPIs are widely used in Canada, with over 33 million prescriptions dispensed in 2016.
Safety Review Findings
- The safety review was triggered by a published articleFootnote 1 that looked at reports in the United States Food and Drug Administration Adverse Event Reporting System. The authors noted that, over a two-year period between 2013 and 2015, there were 120 reports which involved the use of PPIs that were thought to have caused the skin reaction.Footnote 1
- As of September 30, 2016, Health Canada had received two Canadian reportsFootnote a of potential SCLE with PPI use, but there was not enough information in these reports to show that the patients had all the symptoms of SCLE or to conclude that the PPI caused the skin reaction.
- Health Canada reviewed another 18 patient international reports in the published literature of potential SCLE with PPI use (5 with pantoprazole, 6 with omeprazole, 6 with lansoprazole and 1 with esomeprazole). Other factors may have contributed to the skin reaction, e.g., other drugs were taken at the same time as the PPI, or the patient had experienced SCLE at some time before taking the PPI. It was noted that, of these patients, 16 recovered when they stopped taking the PPI.
- SCLE cases have not been reported for all PPIs. However, given these drugs share many similarities, it is expected that they could potentially all lead to the development of SCLE in some individuals.
Conclusions and Actions
- Health Canada concluded that there is a rare risk of SCLE associated with PPI use.
- Health Canada is working with manufacturers to update the safety information for all PPI-containing products to inform healthcare professionals and patients. In addition, Health Canada will issue a notice in the Health Product InfoWatch to raise awareness of this potential safety issue.
- Health Canada will continue to monitor safety information involving PPI products, as it does for all health products on the Canadian market, to identify and assess potential harms. Health Canada will take appropriate and timely action if and when any new health risks are identified.
The analysis that contributed to this safety review included scientific and medical literature, Canadian and international adverse reaction reports, and what is known about the use of these drugs both in Canada and internationally.
For additional information, contact the Marketed Health Products Directorate.
Report a problem or mistake on this page
- Date modified: